Benadryl Side Effects Have Led Experts To Warn Against Using The Medication And Others Like It

If you have allergies you've probably tried a bunch of different medications to get rid of your symptoms. Benadryl side effects have made experts warn Canadians about using the medication and others like it. So you might want to think twice about what allergy medication you're using.

A statement put out by the Canadian Society of Allergy and Clinical Immunology (CSACI) is warning against the use of allergy medication like Benadryl as first-line treatment because of the side effects.

The CSACI wants Canadians to stop using antihistamines, which are drugs used to treat common allergy symptoms like sneezing, watery eyes, and hives, and look to newer options.

The statement claims that Benadryl is overused because it's easily available in most drug stores but the side effects are dangerous.

"It dumbfounds us that people still want to use it," said David Fischer, a clinical allergist and one of the authors of the CSACI statement, to The Canadian Press

Benadryl and other first-generation antihistamines were first introduced in the 1940s before there was any kind of licensing standards. 

It's called first-generation because it's an older classification of drugs that can go into other parts of the body and cause other reactions aside from the usual antihistamine effects.

Some side effects include drowsiness and irritability.

If you take too much Benadryl, you could even end up in the hospital. 

According to the CSACI statement, other reported side effects of the older medications include breathing problems, seizures, and coma. 

The statement also notes that there is the potential for fatal heart rhythm disturbances if the medication is combined with other medications. 

The CSACI wants Benadryl and other first-generation antihistamines to be moved behind the counter instead of being easily available on the shelves at drug stores, pharmacies, and grocery stores.

Fischer said that newer generation antihistamines like Reactine, Claritin, and Aerius are safer and more effective than the older ones. 

And the biggest difference is that newer medications have either significantly fewer sedation effects or none at all.

But it's not easy to change people's minds.

"It's very challenging to convince somebody what [they] have been doing for the past 20 years is wrong," said Dr. Anne Ellis, an allergist and professor at Queen's University, to The Canadian Press.

Making the switch to newer medications might not come easily to people who have used older medications like Benadryl for years without incident.

The CSACI acknowledged that newer allergy medications aren't without side effects but stated that in comparison to medications that first came out a long time ago, these new ones have minimal safety risks.

Health Canada is looking into the statement made by CSACI and reviewing its merits, according to The Canadian Press.

There are stories everywhere. If you spot a newsworthy event in your city, send us a message, photo, or video @NarcityCanada on Twitter and Instagram.